That's a good question -- what does your MD say?
There is a split in the medical community over how long treatment should be for Lyme; the traditional approach is what you have been given, I think. Other MDs might treat for longer.
Were you tested for other diseases the tick might have carried? Those may well require different antibiotics.
First....21 days is not long enough. You need to get to an LLMD. Most lymies I know get treated for 6-18+ months.
Headaches are common with a lyme co-infection called Babesia. Bartonella and Erlichia can also cause it. All are common tick borne co infections.
I suggest you check out flash.lymenet.org and get a lyme literate MD (LLMD) trained by ILADS.
I have been under treatment for 7 months and haven't seen a huge shift in my symptoms yet.
21 days ISN'T ENOUGH!!!
The only thing that is going to help your headache is be treated for Lyme as long as you have symptoms.
I hope you can find a Lyme literate Dr.
I hope all is well with you. I've back to work and very busy with my daughter leaving for college.
Just wanted to touch base with you regarding you and your babs treatment.
My llmd just started me on lariam for the babs. Well,,,what a trip so far. I take it once a week and it's very tough stuff.
It seems with the this protocol unlike when I toke mepron/zith the air hunger is more of an issue than before.
Did you have air hunger while treating the babs? At first I thought it just my seasonal asthma acting up,,,but I guess its the air hunger.
I hope you are well and enjoying the weekend. Look forward to hearing from you
Well, hey! Good to hear from you.
My LLMD treated the babesiosis first, and the mepron/zith did the trick. I was way better just getting rid of the babs. I haven't heard or read much of anything about lariam (aka Mefloquine) ... but I just looked it up on wikipedia (however trustworthy that is or isn't), and found some interesting stuff:
"Mefloquine is used to prevent malaria (malaria prophylaxis) and also in the treatment of chloroquine-resistant falciparum malaria. ... According to the CDC ..., Mefloquine is no longer the drug of choice to treat malaria (and it is not necessarily the best drug to prevent malaria) caused by chloroquine-resistant Plasmodium vivax....
"Mefloquine may have severe and permanent adverse side effects. It is known to cause severe depression, anxiety, paranoia, aggression, nightmares, insomnia, seizures, birth defects, peripheral motor-sensory neuropathy, vestibular (balance) damage and central nervous system problems. Central nervous system events occur in up to 25% of people taking Lariam, such as dizziness, headache, insomnia, and vivid dreams. A This American Life broadcast entitled "Contents Unknown" tells the story of an American who lost his memory while working in India as a result of mefloquine prophylaxis.
"On 2 February 2009, Lieutenant General Eric Schoomaker, Army Surgeon General, issued the following directive: ' In areas where doxycycline and mefloquine are equally effacious in preventing malaria, doxycycline is the drug of choice. Mefloquine should only be used for personnel with contraindications to doxycycline and do not have any contraindications to the use of mefloquine . . . . Mefloquine should not be given to soldiers with recent history of traumatic brain injury (TBI) or have symptomatic TBI. Malarone would be the treatment of choice for these soldiers who cannot take doxycycline or mefloquine.' " ...
"FDA Drug Safety Newsletter Volume 1, Number 4 summer 2008 issued the following warning about mefloquine: ' A postmarket safety review of mefloquine, an antimalarial agent, identified cases of pneumonitis or eosinophilic pneumonia associated with the use of this drug. This review was prompted by the manufacturer's request to revise the Adverse Reactions - Postmarketing section of the label to include pneumonitis of possible allergic etiology...The 13 cases of pneumonitis reported to AERS involved patients ranging in age from 4–68 years (median age of 53 years). Sixty-nine percent of the patients (9/13) were female [and 11 of them were being treated for malaria, other 2 unknown]. ... The median time-to-onset from first administration of mefloquine to respiratory symptoms was 2 days(range 1–84 days). All patients in this case series were hospitalized with various respiratory diagnoses, including pneumonitis, diffuse interstitial pneumopathy, and dyspnea/lung infiltration. Radiographic imaging indicated bilateral lung infiltrates in seven patients. In two cases, fluid from bronchoalveolar lavage (BAL) showed elevated eosinophils and neutrophils. In one patient, lung biopsy revealed an autoimmune interstitial alveolitis. A four-year-old female died after developing pneumonitis. This patient developed symptoms (pulmonary fibrosis and interstitial pneumonitis) after several prophylactic doses of mefloquine. No prior medical history was reported for this patient...."
It goes on to note that, "Seventy-seven percent of the patients (10/13) fully recovered when mefloquine was discontinued. Thirty-eight percent of the patients (5/13) improved with systemic carticosteroid therapy. One patient was rechallenged with mefloquine and developed severe pneumonitis. In a number of cases, the recognition of the relationship between pneumonitis and the use of mefloquine was delayed."
===>>>Given your 'air hunger' symptoms and what this piece above says about serious lung side effects, I'd call my LLMD pronto and tell him. Tell his service it can't wait till the office opens on Tuesday. Don't mean to scare you, but no sense in creating a new problem while trying to solve an old one if it can be avoided, ya know?
I get side physical effects from many many meds that other people have no problems with, just a wimp that way I guess, but even I had no problems with Mepron and Zithromax. Why did they take you off of it?
Take care, let us know how you do!!! Happy glorious summer weekend. :)
Chances are the Lyme Disease tick had a co-infection like Erlichia wich the Doxy attacks first so you may need another round of Doxy. I had the same problem as you and I finished my 28 day treatment and still had migraines even though my tests after treatment came back negative. Months later the Lyme Disease came back in my spinal fluid not in my blood and caused a brain infection. Now I deal with neurological and cardiac problems so don't take it lightly. Migraines are not normal and you may still have the infection. You should look for a Lyme specialist or Neurologist who knows about Lyme Disease.